Rhode Island, 2016Extreme Cold in Rhode Island, February 14, 2016
February 14, 2016 · NWS BOX · 4 events in 4 counties and zones
Arctic high pressure brought strong northwest winds and extremely cold wind chills to southern New England. Many locations reported wind chills between 25 and 35 degrees below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic high pressure brought strong northwest winds and extremely cold wind chills to southern New England. Many locations reported wind chills between 25 and 35 degrees below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 13, 10:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 13, 10:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1030 PM EST SAT FEB 13 2016
.SYNOPSIS...
DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO INTO SUNDAY
MORNING. A PERIOD OF ACCUMULATING SNOW IS THEN LIKELY FOR MUCH OF
REGION ESPECIALLY AWAY FROM THE COAST LATE MONDAY AFTERNOON AND
EVENING...CHANGING TO RAIN BY TUESDAY MORNING. A POWERFUL STORM
SYSTEM WILL LIKELY TRACK WEST OF NEW ENGLAND TUESDAY INTO TUESDAY
NIGHT BRINGING HEAVY RAIN...STRONG WINDS AND WARM TEMPERATURES TO
THE REGION. A TREND TOWARD DRIER AND COLDER WEATHER FOLLOWS ON
WEDNESDAY AND THURSDAY. ANOTHER WEATHER SYSTEM WILL BRING SNOW AND
RAIN TOWARD THE END OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
1030 PM UPDATE...
PREVIOUS FORECAST ON TRACK AND NO SIGNIFICANT CHANGES THIS EVENING.
WIND CHILLS ALREADY BETWEEN 20 AND 30 BELOW ZERO ACROSS THE REGION
AND MAY SEE SOME OF THE HIGHER TERRAIN APPROACH 35 BELOW ZERO!
FROSTBITE CAN OCCUR IN AS LITTLE AS 10 MINUTES ON EXPOSED SKIN IN
THESE HARSH CONDITIONS. WIND CHILL WARNINGS CONTINUE ACROSS MOST
LOCATIONS EXCEPT WIND CHILL ADVISORIES FOR THE CAPE/ISLANDS.
WINDS WERE SLOWLY DIMINISHING...BUT WIND CHILLS WILL REMAIN EXTREME
AS TEMPS DROP.
STILL LOOKS LIKE A VERY GOOD SHOT AT THE COLDEST TEMPERATURES IN
BOSTON AND WORCESTER SINCE 2004. JUST TO SHOW HOW EXTREME/RARE THIS
TYPE OF COLD IS FOR OUR PART OF THE COUNTRY...A SIGNIFICANT UPPER
AIR RECORD WAS BROKEN WITH THE 00Z UPPER AIR SOUNDING AT ALBANY. THE
H850 TEMP WAS -30.8 C. THE PREVIOUS RECORD COLD 850 MB TEMPERATURE
WAS -30.5 C SET BACK ON 4 JANUARY 1981 AND ON 18 JANUARY 1982.
THE BIGGEST UNCERTAINTY REMAINS THE OCEAN EFFECT SNOW POTENTIAL FOR
THE OUTER-CAPE OVERNIGHT INTO SUNDAY MORNING. NOW NORMALLY WERE NOT
CONCERNED ABOUT ANY OCEAN EFFECT SNOW SHOWERS WITH WINDS FROM 310
DEGREES...SINCE THE FETCH IS TOO SHORT. HOWEVER...THIS IS AN EXTREME
AND RARE CASE. SST DIFFERENTIAL FROM THE OCEAN TO THE TOP OF THE
MIXED LAYER IS AROUND 35C/RESULTING IN 1000 TO 1500 J/KG OF OCEAN
INDUCED CAPE. THERE WAS ALREADY SOME LIGHT SNOW SHOWERS BEING
REPORTED IN PROVINCETOWN. ARCTIC SHORTWAVE SLIDING SOUTH MAY ALLOW
FOR A BETTER CHANCE FOR OCEAN EFFECT SNOW SHOWERS TO DEVELOP AFTER
MIDNIGHT THROUGH SEEDER FEEDER PROCESS. SEE NO REASON TO CHANGE THE
CURRENT SNOWFALL FORECAST AT THIS POINT...SINCE ANYTHING THAT FALLS
ACROSS THE OUTER-CAPE WILL BE HIGHLY VARIABLE. OVERALL...1 TO 2
INCHES OF SNOW IS POSSIBLE ACROSS THE OUTER-CAPE WITH A LOW RISK OF
3 INCHES. WILL CONTINUE TO MONITOR CLOSELY.
---------------------------------------------------------------------
*/ HIGHLIGHTS...
* DANGEROUSLY COLD WIND CHILLS OF 20 TO 35 BELOW ZERO TONIGHT INTO
SUNDAY MORNING
* COLDEST LOW TEMPERATURES SINCE JANUARY 2004 APPEAR LIKELY IN
BOSTON AND WORCESTER BY EARLY SUNDAY MORNING
* SEVERAL RECORD LOW TEMPERATURES MAY BE RECORDED ACROSS SOUTHERN
NEW ENGLAND
ARCTIC BLAST! EVALUATING SOUNDING CLIMATOLOGIES ACROSS THE REGION
FOR 12Z FEBRUARY 14TH...THE EXPECTED AIRMASS DROPPING S OVER THE
REGION OVERNIGHT IS NEAR OR BELOW RECORD MINIMUMS AT H925-85 GOING
AS FAR BACK AS 1948 WITH FORECAST VALUES OF 25 TO 30 DEGREES BELOW
ZERO.
UNDOUBTEDLY WE WILL SEE SOME OF THE COLDEST AIR IN THE PAST DECADE
WITH SEVERAL RECORD LOW TEMPERATURES ACROSS S NEW ENGLAND LIKELY TO
BE BROKEN COME SUNDAY MORNING. FORECAST LOWS 5 TO 15 DEGREES BELOW
ZERO!
COUPLED WITH A MID TO UPPER LEVEL VORTMAX WHICH WILL LEND TO AN
ENHANCEMENT OF THE LOW-LEVEL WIND PROFILE /THE HEIGHT OF WHICH IS
DURING THE EARLY EVENING/...LOOKING AT NW WIND GUSTS 30 TO 40 MPH
AROUND 8 PM TAPERING OFF TOWARDS MORNING. STILL BRISK THOUGH...WILL
SEE WIND CHILL VALUES AS LOW AS 25 TO 35 DEGREES BELOW ZERO. HEAD-
LINES REMAIN THE SAME WITH WIND CHILL WARNINGS OVER MUCH OF S NEW
ENGLAND...ADVISORIES OVER THE CAPE AND ISLANDS.
OTHERWISE TWO OTHER CONCERNS: SNOW ACROSS THE OUTER-CAPE AND HEAVY
FREEZING SPRAY / ARCTIC SMOKE OVER THE WATERS. QUITE AN UNSTABLE LOW
LEVEL MOIST PROFILE WITH ARCTIC AIR SURGING OVER SEA SURFACE TEMPS
IN THE LOW-40S. INSTABILITY CONFINED TO THE LOWEST 1-2 KFT BENEATH A
DRY INVERSION PER LARGE TEMPERATURE DIFFERENCE ON THE ORDER OF 35C.
DO NOT DISAGREE WITH THE PREVIOUS FORECASTER OF OCEAN-INDUCED CAPE
VALUES OF 1500 J/KG AND NORMALIZED CAPE UP TO 0.4. BUT AS NOTED...
TWO THINGS THAT DIMINISH THE THREAT IS THE 300-310 WIND DIRECTION AT
THE SURFACE AND A VEERING WIND PROFILE ALOFT. SO NOT TOTALLY SOLD A
2-3 INCH SNOWFALL EVENT. MORE INCLINED TO THINK A 1-2 INCH EVENT
WITH WINDS DIMINISHING TOWARDS MORNING. MAYBE SOME ISOLATED HIGHER
AMOUNTS FROM CHATHAM TO PROVINCETOWN. A VERY LIGHT SNOW...IT WILL BE
TOUGH TO MEASURE AND LIKELY BLOWING AND DRIFTING. ASIDE FROM SOME
VISIBILITY RESTRICTIONS THERE MAY NOT BE TOO MUCH OF AN IMPACT OTHER
THAN DRIFTS COLLECTS ON THE EASTERN-SIDE OF ROADWAYS.
AS TO HEAVY FREEZING SPRAY/ARCTIC SMOKE...BLUSTERY NW-WINDS
RESULTING IN BUILDING SEAS. COMBINED WITH ARCTIC AIR AND A LARGE
TEMPERATURE DIFFERENCE OVER THE OCEAN-WATERS...THERE IS THE
LIKELIHOOD OF MODERATE TO HEAVY FREEZING SPRAY AS WELL AS ARCTIC
SMOKE. WAVES BUILDING 8 TO 10 FEET. MORE DETAILS IN THE MARINE
DISCUSSION BELOW.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
SUNDAY...
WIND CHILLS 25 TO 35 BELOW-ZERO PERSIST TOWARDS MID-MORNING. BUT THE
THREAT WILL DIMINISH AS WINDS RELAX THROUGH THE DAY AS HIGH PRESSURE
BUILDS INTO THE AREA. ABUNDANT SUNSHINE BUT BENEATH A CONTINUED
ARCTIC AIRMASS ALOFT. A DRY SUBSIDENCE INVERSION BUILDING ACROSS
THE REGION IN TANDEM WITH HIGH PRESSURE WILL LIMIT MIXING THROUGH
THE DAY PER SINKING AIR. HIGHS AROUND THE SINGLE DIGITS TO TEENS.
ANY OCEAN- EFFECT SNOW SHOWERS SHOULD HAVE DIMINISHED TO FLURRIES
IF ANYTHING AT ALL.
SUNDAY NIGHT...
HIGH PRESSURE. LIGHT WINDS. MOSTLY CLEAR CONDITIONS PRIOR TO CLOUDS
INCREASING MONDAY MORNING. A GOOD RADIATIONAL COOLING SETUP. WILL
SEE LOWS DROP BELOW-ZERO ACROSS MUCH OF S NEW ENGLAND. COLDEST SPOTS
WHEREVER DEEP SNOW PACK RESIDES...NAMELY N/W MASS WHERE LOWS ARE
FORECAST TO BOTTOM OUT AROUND 10 BELOW-ZERO.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
BIG PICTURE...
LARGE SCALE PATTERN REMAINS RIDGE WEST/TROUGH EAST THROUGH THE WEEK.
SEVERAL SHORTWAVES IN THIS FLOW MOVE THROUGH NEW ENGLAND...MOST
NOTABLY ON TUESDAY...WEDNESDAY NIGHT...AND SATURDAY. MODEL MASS
FIELDS REMAIN IN GENERAL AGREEMENT THROUGH WEDNESDAY...THEN DIVERGE
WITH THE GFS BEING THE FASTER SOLUTION.
THE DAILIES...
MONDAY-TUESDAY...
HIGH PRESSURE OVER THE REGION MONDAY MORNING MOVES OFF TO THE EAST.
MIDWEST SHORTWAVE WITH SURFACE REFLECTION APPROACHES DURING THE DAY.
MOISTURE FIELDS AT ALL LEVELS INCREASE AROUND MIDDAY WITH WEAK LIFT
DURING THE AFTERNOON. WE WILL SHOW INCREASING POPS THROUGH THE
AFTERNOON. THERMAL PROFILES FAVOR SNOW AT THE ONSET EXCEPT POSSIBLY
SOME RAIN ALONG THE SOUTH COAST/ISLANDS.
SOUTHWEST LOW LEVEL JET INCREASES TO 45 TO 55 KTS MONDAY NIGHT AND
GENERATES A FAIR AMOUNT OF LIFT AS THE WARMER AIR MOVES OVER THE
COLDER SURFACE AIR. THIS WILL GENERATE STRONGER PCPN...BUT ALSO
CHANGE THE THERMAL PROFILE WHICH WILL CHANGE PTYPE FROM SNOW TO
RAIN. WE EXPECT SURFACE TEMPERATURES TO BE COLDEST EARLY AT NIGHT
AND THEN SLOWLY RISE OVERNIGHT. LINGERING QUESTIONS INCLUDE HOW FAST
THE SURFACE LAYER WILL WARM ABOVE FREEZING...IS OUR DATABASE
FORECASTING TOO RAPID A WARMUP? WILL THERE BE MORE FREEZING RAIN IN
THE TRANSITION THAN IS CURRENTLY FORECAST...ESPECIALLY OVER WESTERN
AND CENTRAL MASS? THESE CONCERNS WILL NEED TO BE MONITORED.
TUESDAY WILL FIND THE UPPER JET MOVING INTO PLACE WITH SOUTHERN NEW
ENGLAND UNDER THE RIGHT ENTRANCE REGION. THIS WILL FURTHER ENHANCE
LIFT THROUGH THE COLUMN. FORECAST TRACKS ON THE SURFACE LOW TAKE IT
THROUGH EITHER THE HUDSON VALLEY OR WESTERN CT/MASS. THIS IS A PATH
THAT WOULD BRING WARMER TEMPERATURES TO OUR AREA. THE STRONG LOW
LEVEL FLOW WILL INCREASE TO 60-70 KNOTS BY MIDDAY WHICH WILL ALSO
BRING IN HIGHER PRECIPITABLE WATER VALUES...AT LEAST 2 STD
DEVIATIONS ABOVE NORMAL. THIS WILL MEAN PERIODS OF RAIN WITH QPF OF
1 TO 1.5 INCHES. TEMPERATURES WILL WARM INTO THE 40S AND LOWER 50S
WHICH WILL AID IN SNOWMELT. THE RAIN AND SNOWMELT WILL BRING
POTENTIAL FOR POOR DRAINAGE FLOODING ESPECIALLY WHERE DRAINS ARE
BLOCKED. THE PASSING SURFACE LOW WILL SWING A COLD FRONT THROUGH
THE REGION EARLY SATURDAY NIGHT WITH WINDS SHIFTING WEST AND PCPN
DIMINISHING AT THAT TIME.
WEDNESDAY-THURSDAY...
A SECOND SHORTWAVE ALOFT WILL SWEEP OVERHEAD WEDNESDAY AND WEDNESDAY
NIGHT. THIS WILL BRING LINGERING CLOUDS AND A CHANCE OF RAIN OR SNOW
SHOWERS. TEMPERATURES WILL COOL A LITTLE FROM TUESDAY WITH -7C TO
-10C ALOFT SUPPORTING MAX SFC TEMPS IN THE UPPER 30S AND LOWER 40S.
SURFACE HIGH PRESSURE THEN BUILDS IN FOR THURSDAY AND BRINGS COLDER
AIR. TEMPS ALOFT THURSDAY WILL SUPPORT MAX SFC TEMPS IN THE UPPER
20S AND LOWER 30S.
FRIDAY-SATURDAY...
NORTHERN STREAM SHORTWAVE RACES ACROSS THE GREAT LAKES AND ACROSS
NEW ENGLAND...WITH THE STORM CENTER PASSING TO OUR NORTH. THIS WILL
BRING A PERIOD OF RAIN OR SNOW LATE FRIDAY THROUGH SATURDAY.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH SUNDAY NIGHT/...
TONIGHT...HIGH CONFIDENCE.
OVERALL VFR. BKN-OVC MVFR MAY WORK ACROSS THE OUTER CAPE WITH
LIGHT SNOW SHOWERS LATER TONIGHT. LIGHT ACCUM OF 1-2 INCHES
POSSIBLE. NW GUSTS 30-35 KTS...DIMINISHING TOWARDS MORNING. LOW
CONFIDENCE CONCERNING THE NEED FOR AIRPORT WEATHER WARNINGS.
SUNDAY...HIGH CONFIDENCE.
VFR. NW-GUSTS 20-30 KTS STRONGEST ALONG THE SHORES INITIALLY...
GRADUALLY TAPERING OFF THROUGH THE DAY. SCT-BKN MVFR DISSIPATING
WITH WINDS ALONG WITH -SHSN FOR OUTER CAPE AND NANTUCKET.
SUNDAY NIGHT...HIGH CONFIDENCE.
VFR. LIGHT WINDS.
KBOS TERMINAL...
STRONGEST WINDS AROUND 0-1Z WITH NW-GUSTS AROUND 30 TO 35 KTS.
LOWER CONFIDENCE OF 40 KT GUSTS AND THE NECESSITY OF AIRPORT
WEATHER WARNINGS. WINDS TAPERING THROUGH LATE EVENING TOWARDS
SUNDAY MORN.
KBDL TERMINAL...
NW-GUSTS 30 TO 35 KTS PERSISTING TO AROUND 23-0Z...WILL TAPER
THROUGH THE LATE EVENING HOURS AND TOWARDS SUNDAY MORNING.
OUTLOOK /MONDAY THROUGH THURSDAY/...MODERATE CONFIDENCE.
MONDAY-TUESDAY... VFR DURING THE DAY BUT TRENDING TO IFR DURING
MONDAY NIGHT IN SNOW. THE SNOW WILL CHANGE TO RAIN FROM SOUTHEAST TO
NORTHWEST OVERNIGHT WITH RAIN ON TUESDAY. STRONG LOW LEVEL WINDS OFF
THE DECK...SOUTHWEST 45-50 KNOTS MONDAY NIGHT AND SOUTH 60-70 KNOTS
TUESDAY AFTERNOON. THIS WILL BRING LOW LEVEL WIND SHEAR ESPECIALLY
ON TUESDAY. LINGERING CONCERN OF A PERIOD OF FREEZING RAIN DURING
THE TRANSITION FROM SNOW TO RAIN...THIS WILL NEED TO BE MONITORED.
WEDNESDAY-THURSDAY... CONDITIONS IMPROVING TO VFR WEDNESDAY MORNING.
AREAS OF MVFR CIGS/VSBYS IN RAIN/SNOW SHOWERS WEDNESDAY
AFTERNOON/EVENING. VFR THURSDAY.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.
SHORT TERM /THROUGH SUNDAY NIGHT/...HIGH CONFIDENCE.
*/ HIGHLIGHTS...
* GALE FORCE WIND GUSTS AND HEAVY FREEZING SPRAY EXPECTED THIS
AFTERNOON INTO SUNDAY MORNING
TONIGHT...HIGH CONFIDENCE.
ARCTIC AIRMASS BUILDING S. INCREASING TEMPERATURE DIFFERENTIAL
BETWEEN SEA-SURFACE TEMPERATURES IN THE LOW-40S AND AIR TEMPERATURES
DROPPING TO LOWS IN THE SINGLE DIGITS TO BELOW-ZERO ALONG THE
SHORES. MIX DOWN OF 40 KT GUSTS THIS EVENING RESULTING IN WAVES
BUILDING 8-10 FEET. LIKELY THREATS OF MODERATE TO HEAVY FREEZING
SPRAY AS WELL AS ARCTIC SEA SMOKE. HAVE INCLUDED BOTH BOSTON
HARBOR AND NARRAGANSETT BAY IN THE FREEZING SPRAY WARNING. GALE
WARNINGS CONTINUE. OTHER CONCERN IS PERIODS OF OCEAN EFFECT SNOW
ACROSS THE E-WATERS AND OUTER. EXPECT POOR VISIBILITY WITH ANY
SNOW.
SUNDAY INTO SUNDAY NIGHT...HIGH CONFIDENCE.
NW-WINDS TAPERING ALONG WITH SEAS. GALES CONCLUDING...SMALL CRAFT
HEADLINES WILL LIKELY HOLD FOR A MAJORITY OF THE FORECAST PERIOD.
HIGH PRESSURE BUILDING ACROSS THE WATERS.
OUTLOOK /MONDAY THROUGH THURSDAY/...MODERATE CONFIDENCE...
MONDAY...WINDS AND SEAS BELOW SMALL CRAFT THRESHOLDS.
MONDAY NIGHT AND TUESDAY...SURFACE LOW PRESSURE WILL MOVE UP THROUGH
WESTERN NEW ENGLAND. INCREASING SOUTHEAST WINDS BECOMING SOUTH. WIND
SPEEDS WILL REACH 25 TO 32 KNOTS...SOME GUSTS TO 35 KNOTS ARE
POSSIBLE. SEAS WILL BUILD 5-6 FEET BY TUESDAY MORNING AND 8 TO 12
FEET BY LATE TUESDAY. A SMALL CRAFT ADVISORY WILL BE NEEDED...WITH A
LOWER POTENTIAL FOR A GALE WARNING. WINDS WINDS WILL BECOME WEST AND
DIMINISH DURING TUESDAY NIGHT.
WEDNESDAY...WINDS BELOW 25 KNOTS WITH 5 TO 9 FOOT SEAS. A SMALL
CRAFT ADVISORY MAY STILL BE NEEDED.
THURSDAY...NORTHWEST WINDS WILL INCREASE WITH GUSTS NEAR 25 KNOTS.
SEAS WILL SLOWLY SUBSIDE WITH 5 TO 7 FOOT HEIGHTS LINGERING ON THE
OUTER WATERS.
&&
.CLIMATE...
BITTERLY COLD TEMPERATURES ARE EXPECTED THIS WEEKEND. RECORD COLD
HIGH AND LOW TEMPERATURES MAY BE TIED OR BROKEN. HERE ARE THE
CURRENT RECORDS FOR THE WEEKEND.
RECORD COLD HIGHS FOR FEB 13TH - 14TH...
BOSTON.......15/1979 - 14/1916
HARTFORD.....11/1979 - 11/1979
PROVIDENCE...10/1979 - 10/1979
WORCESTER.... 8/1899 - 7/1979
BLUE HILL.... 9/1899 - 10/1979
RECORD COLD LOWS FOR FEB 13TH - 14TH - 15TH...
BOSTON...... -3/1967 - -3/1934 - -14/1943
HARTFORD.... -7/1967 - -9/1979 - -18/1943
PROVIDENCE.. -5/1967 - -7/1979 - -14/1943
WORCESTER...-12/1967 - -11/1979 - -19/1943
BLUE HILL...-10/1967 - -9/1979 - -18/1943
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR CTZ002>004.
MA...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR MAZ022>024.
WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR MAZ002>021-026.
RI...WIND CHILL ADVISORY UNTIL NOON EST SUNDAY FOR RIZ008.
WIND CHILL WARNING UNTIL NOON EST SUNDAY FOR RIZ001>007.
MARINE...HEAVY FREEZING SPRAY WARNING UNTIL 10 AM EST SUNDAY FOR
ANZ230>237-250-251-254>256.
GALE WARNING UNTIL 10 AM EST SUNDAY FOR ANZ231>235-237-251-255-
256.
GALE WARNING UNTIL 7 AM EST SUNDAY FOR ANZ230-236.
GALE WARNING UNTIL 2 PM EST SUNDAY FOR ANZ250-254.
&&
SYNOPSIS...WTB/SIPPRELL
NEAR TERM...FRANK/SIPPRELL
SHORT TERM...SIPPRELL
LONG TERM...WTB
AVIATION...WTB/SIPPRELL
MARINE...WTB/SIPPRELL
CLIMATE...STAFFHazardous weather outlook, Feb 13, 4:25 PM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EST SAT FEB 13 2016
CTZ002>004-MAZ002>021-026-RIZ001>007-142130-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-
425 PM EST SAT FEB 13 2016
...WIND CHILL WARNING IN EFFECT UNTIL NOON EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL WARNING.
THERE IS A CHANCE FOR ACCUMULATING SNOW MONDAY NIGHT ESPECIALLY IN
NORTH CENTRAL AND NORTHWEST MASSACHUSETTS. THE SNOW MAY BRIEFLY
BECOME FREEZING RAIN BEFORE CHANGING TO RAIN TUESDAY.
RISK OF COASTAL FLOODING NEXT TUESDAY ALONG THE SOUTH COAST OF MA
AND RI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ022>024-RIZ008-142130-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
425 PM EST SAT FEB 13 2016
...WIND CHILL ADVISORY IN EFFECT UNTIL NOON EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND CHILL ADVISORY.
RISK OF COASTAL FLOODING NEXT TUESDAY ALONG THE SOUTH COAST OF MA
AND RI.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ231>235-237-251-255-256-142130-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
425 PM EST SAT FEB 13 2016
...GALE WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY FREEZING SPRAY WARNING.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY FREEZING SPRAY WARNING.
GALE WARNING.
THERE IS A LOW CONFIDENCE FOR SOUTH GALES ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ250-254-142130-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
425 PM EST SAT FEB 13 2016
...GALE WARNING IN EFFECT UNTIL 2 PM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY FREEZING SPRAY WARNING.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY FREEZING SPRAY WARNING.
GALE WARNING.
THERE IS A LOW CONFIDENCE FOR SOUTH GALES ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ230-236-142130-
BOSTON HARBOR-NARRAGANSETT BAY-
425 PM EST SAT FEB 13 2016
...GALE WARNING IN EFFECT UNTIL 7 AM EST SUNDAY...
...HEAVY FREEZING SPRAY WARNING IN EFFECT UNTIL 10 AM EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY FREEZING SPRAY WARNING.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAVY FREEZING SPRAY WARNING.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Local storm report, Feb 13, 8:05 PM EST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
805 PM EST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 AM SNOW WEST TISBURY 41.38N 70.68W
02/13/2016 M1.0 INCH DUKES MA HAM RADIO
HAM RADIO
0700 AM SNOW 1 SW EASTHAM 41.83N 69.98W
02/13/2016 M1.0 INCH BARNSTABLE MA COCORAHS
24 HOUR SNOWFALL.
0845 AM SNOW NANTUCKET 41.27N 70.10W
02/13/2016 M1.6 INCH NANTUCKET MA CO-OP OBSERVER
CO-OP
0900 AM SNOW 3 ENE HARWICH 41.71N 70.03W
02/13/2016 M1.0 INCH BARNSTABLE MA COCORAHS
24 HOUR SNOWFALL.
0900 AM SNOW 2 ESE BREWSTER 41.75N 70.05W
02/13/2016 M1.2 INCH BARNSTABLE MA COCORAHS
24 HOUR SNOWFALL.
&&
HMF/WTBLocal storm report, Feb 13, 10:46 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1046 PM EST SAT FEB 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM NON-TSTM WND DMG WORTHINGTON 42.42N 72.93W
02/13/2016 HAMPSHIRE MA AMATEUR RADIO
TREE REPORTED DOWN ON IRELAND STREET
0254 PM NON-TSTM WND DMG BROOKLYN 41.78N 71.95W
02/13/2016 WINDHAM CT AMATEUR RADIO
TREE DOWN ON WIRES ON BAILEY WOODS ROAD
0810 PM NON-TSTM WND DMG CARVER 41.88N 70.77W
02/13/2016 PLYMOUTH MA AMATEUR RADIO
TREE DOWN PARTIALLY BLOCKING PLYMOUTH STREET.
0823 PM NON-TSTM WND DMG WESTPORT 41.67N 71.10W
02/13/2016 BRISTOL MA AMATEUR RADIO
LARGE BRANCH BLOCKING ROADWAY.
&&
FRANKExtreme Cold/Wind Chill, Newport
- When
- February 14, 1:00 AM EST to 9:00 AM EST
- Where
- Newport forecast zone
- Reported by
- ASOS
- Coordinates
- 41.500, -71.281 (the zone’s center; the record gives no point)
Wind chills as low as 34 below zero were reported at Newport Airport.
Extreme Cold/Wind Chill, Southeast Providence
- When
- February 14, 2:00 AM EST to 9:00 AM EST
- Where
- Southeast Providence forecast zone
- Reported by
- ASOS
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Wind chills as low as 32 below zero were reported at TF Green Airport in Warwick, which is representative of greater Providence.
Extreme Cold/Wind Chill, Eastern Kent
- When
- February 14, 2:00 AM EST to 9:00 AM EST
- Where
- Eastern Kent forecast zone
- Reported by
- ASOS
- Coordinates
- 41.673, -71.579 (the zone’s center; the record gives no point)
Wind chills as low as 32 below zero were reported at TF Green Airport in Warwick.
Extreme Cold/Wind Chill, Northwest Providence
- When
- February 14, 2:00 AM EST to 10:00 AM EST
- Where
- Northwest Providence forecast zone
- Reported by
- AWOS
- Coordinates
- 41.871, -71.579 (the zone’s center; the record gives no point)
Wind chills as low as 32 below zero were reported in Smithfield.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, February 14, 201641 injured · $770,000 · 3 events
- Marine Strong Wind in South Atlantic Coastal Waters, February 14, 20161 death · 1 event
- Winter Storm and Strong Wind in Virginia, February 14 to 16, 2016$75,000 · 31 events
- Heavy Snow in Kentucky, February 14, 201642 events
- Winter Storm and Winter Weather in Kentucky, February 14 to 15, 20162 injured · 22 events
- Heavy Snow in Kentucky, February 14 to 15, 201633 events
- Winter Storm and Flooding in West Virginia, February 14 to 17, 2016$17,000 · 20 events
- Ice Storm and Winter Storm in Virginia, February 14 to 16, 201627 events
- Winter Weather in Virginia, February 14 to 16, 201625 events
- Winter Storm and Winter Weather in Ohio, February 14, 201623 events
- Winter Storm and Winter Weather in North Carolina, February 14 to 16, 201621 events
- Winter Weather in Illinois, February 14, 201619 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621757, 621759, 621760, 621762.